The Treatment of Menopause Using Acupuncture

By Craig Amrine, L.Ac.

Hot flashThere comes a time in every women’s life when that “biological clock” finally stops ticking.  The menstrual cycle stops and they are no longer able to have children.  For some, this is a welcome change.  For others, it represents an ending of their youth, and a loss of opportunity.  We are indeed talking about Menopause — and women can use a conventional method or alternative treatment for menopause symptoms.

Menopause can simply be defined as the loss of a menstrual period.  Specifically, it’s the cessation of the menstrual period for at least one year.  It usually happens between the ages of 49-51 for most women.  This is due to the fact that women are born with a limited supply of ovarian follicles (precursor to eggs).  Over time, the follicles are lost through ovulation or they simply die off.  The decrease in activity within ovaries coincides with a decrease in the release of ovarian estrogen.   This drop in estrogen coincides with an increased levels of FSH (follicle stimulating hormone) and LH (lutenizing hormone).  In addition, levels of progesterone, testosterone, and androstenedione also dramatically change.

So what’s the big deal?  It’s a process that virtually every woman will undergo, sooner or later.  Unfortunately,  these changes in hormone levels can result in several side-effects; some are simply inconvenient while others can be more serious.  Side-effects can include:

  • Hot flashes
  • Night sweats
  • Heart palpitations
  • Vaginal dryness or itching
  • Insomnia
  • Irritability
  • Anxiety
  • Depression
  • Loss of libido
  • Loss of bone density (osteoporosis)

The severity of symptoms can greatly vary based on life-style and hereditary factors.

The two most common concerns are hot-flashes and osteoporosis.  Hot flashes are thought to be the result of problems with the temperature regulatory centers in the hypothalamus (part of the brain).  These centers control vasodilation/vasoconstriction (opening or closing of blood vessels) and sweating.  A loss of circulating estrogen is thought to cause problems with this temperature feedback loop, leading to periodic and and intense flashes of heat and sweating.

Osteoporosis (bone-loss) is defined as a loss of bone-density that often accompanies menopause.  It is thought to be due to the decrease in estrogen.  Estrogen effectively mediates or controls  the activity of specific cells designed to break down bone called osteoclasts.  These osteoclasts take their orders from chemical messengers called cytokines (IL-1, IL-6, and TNF).  Estrogen normally keeps these cytokines at a relatively low level.  When estrogen levels drop, the cytokine concentration surges  This higher cytokine concentration leads to more osteoclasts and thus an increase in bone loss.

Treatments For Menopause

The conventional treatment methods include hormone replacement therapy, antidepressants, blood pressure medication, bisphosphonates, and even anti-seizure medications such as Gabapentin.  These drugs have been found to reduce hot-flashes and even prevent or reduce bone-loss.  The problem with virtually all of these conventional therapies is the risk of very serious side-effects.  For example, hormone replacement therapy has been proven to be linked to higher rates of breast cancer, heart attacks, and strokes.

The loss of bone density (osteoporosis) due to menopause has spurred it’s own category of drugs such as bisphophonates (Fosamax, Boniva).   These drugs are designed to slow down the rate of bone thinning and even increase bone density.

Ironically, these drugs have several very serious side-effects.  The most serious  being that they stunt the formation of new osteophytes (cells designed to create new bone). This leads to osteonecrosis, or “rotting of bone”.  There are thousands of lawsuits alleging these drugs cause “Dead Jaw” syndrome where the jaw fails to heal after common dental procedures including extractions, root canals, and crowns.  This can often lead to jaw infections, and severe disfigurement.  The FDA has recently also issued a warning that these types of drugs increase the chance of femoral fractures (broken leg).   Other side-effects have been reported including:

  • Rashes
  • Difficulty breathing
  • Back pain
  • Muscle pain
  • Joint pains
  • Digestive problems
  • Headaches
  • Upper respiratory infections
  • Bronchitis
  • Urinary tract infections
  • High cholesterol

So what to do? (Go to page 2 for solutions!)